Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 268, NWS St. Louis, MO

September 6, 2012Iron County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 6, 2012, 3:31 PM CDT for Iron County, Washington County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2012, 3:31 PM CDT (20:31 UTC)
Expired
Sep 6, 2012, 4:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Iron County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 12:28 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS53 KLSX 062031
SVRLSX
MOC093-221-062115-
/O.NEW.KLSX.SV.W.0268.120906T2031Z-120906T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 415 PM CDT

* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIBURNUM...
  AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  BIXBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3774 9115 3774 9110 3775 9110 3780 9086
      3760 9086 3761 9099 3759 9105 3759 9115
TIME...MOT...LOC 2031Z 276DEG 16KT 3770 9110

HAIL...1.00IN
WIND...<50 MPH

$$

TILLY
1 follow-up statement
355 
WWUS53 KLSX 062114
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT THU SEP 6 2012

MOC093-221-062125-
/O.EXP.KLSX.SV.W.0268.000000T0000Z-120906T2115Z/
IRON MO-WASHINGTON MO-
414 PM CDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
IRON COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.

LAT...LON 3774 9115 3774 9110 3775 9110 3780 9086
      3760 9086 3761 9099 3759 9105 3759 9115
TIME...MOT...LOC 2115Z 276DEG 16KT 3768 9085

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:00 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 6, 1:00 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT THU SEP 6 2012

.SHORT TERM...
ISSUED AT 332 AM CDT THU SEP 6 2012
(TODAY THROUGH FRIDAY NIGHT)

STILL EATING CROW AFTER YESTERDAY'S BUSTED FORECAST...AND IT'S A
BITTER BIRD.  THE COLD FRONT HAS MADE IT THROUGH KIRKSVILLE BUT IS
TAKING ITS TIME DRIFTING THROUGH THE NORTHWEST PORTION OF THE CWFA.
CURRENT THINKING IS THAT THE FRONT WILL CONTINUE DRIFTING SOUTHEAST
BUT WILL PROBABLY NOT CLEAR THE SOUTHERN PORTION OF THE CWFA BEFORE
AFTERNOON.  RAP AND HRRR DEVELOP DECENT INSTABILITY IN EXCESS OF
2000 J/KG WITH LITTLE OR NO CAP.  HAVE ADDED POPS SOUTH OF THE STL
METRO AREA ACROSS THE EASTERN OZARKS.  ALSO...SINCE THE COLD AIR
ADVECTION IS SOMEWHAT LACKING FROM PREVIOUS FORECASTS...HAVE BUMPED
UP TEMPS A COUPLE OF DEGREES TODAY.

ATTENTION TURNS TO THE STRONG SHORTWAVE JUST NOW DROPPING INTO THE
CONUS FROM SOUTHEAST CANADA AND THE RESULTING STORM WHICH WILL MOVE
THROUGH FRIDAY AND FRIDAY NIGHT.  THE WAVE'S PRESENTATION ON WATER
VAPOR IMAGERY IS PRETTY IMPRESSIVE FOR EARLY SEPTEMBER.  THIS IS
ENCOURAGING FOR THE FORECAST.  LATEST GUIDANCE KEEPS MUCH OF THE
AREA DRY TONIGHT...PRETTY MUCH ALL EXCEPT NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS.  CAN'T QUITE BRING MYSELF TO PULL POPS OUT OF
THE REST OF THE AREA THO...SO HAVE LEFT THEM BE.  ALL GUIDANCE HAS
THE SHORTWAVE DIVING INTO THE PLAINS FRIDAY MORNING AND THE
ASSOCIATED COLD FRONT MOVING THROUGH KIRKSVILLE BY AROUND 18Z.  SPC
HAS US OUTLOOKED IN A SLIGHT RISK AND THIS LOOKS GOOD GIVEN THAT THE
NAM DEVELOPS INSTABILITY IN EXCESS OF 3000 J/KG AND PLENTY OF DEEP
LAYER SHEAR.  HAVE BUMPED UP POPS TO OCCASIONAL DURING THE AFTERNOON
AND EARLY EVENING FOR PARTS OF THE AREA.  LATEST GUIDANCE HAS THE
FRONT MOVING THOUGH FASTER THAN EARLIER FORECAST...SO HAVE CUT BACK
ON POPS AFTER MIDNIGHT.

CARNEY

&&

.LONG TERM...
ISSUED AT 358 AM CDT THU SEP 6 2012
(SATURDAY THROUGH WEDNESDAY)

PRIMARY CHANGE TO THE FORECAST FOR THE LONG TERM IS TO INCREASE HIGH
TEMPERATURES A BIT THIS WEEKEND AND EARLY NEXT WEEK.  ALL OF THE
MODELS DROP A STRONG RIDGE INTO THE AREA THIS WEEKEND BEHIND THE
FRONT.  WHEN WE INITIALLY BEGAN SEEING THIS STORM SYSTEM IN THE
MODELS SEVERAL DAYS AGO...THEY DEVELOPED A CLOSED LOW OVER THE GREAT
LAKES/OHIO VALLEY REGION.  THE PAST FEW RUNS THE MODELS HAVE BECOME
PROGRESSIVE WITH THE WAVE.  THIS SHOULD MEAN THAT INSTEAD OF
CONSIDERABLE CLOUDS AND WIDELY SCATTERED SHOWERS ON SATURDAY...IT
SHOULD BE MOSTLY SUNNY AND DRY.  WITH THE MORE PROGRESSIVE
SOLUTION...THE WARM UP BACK TO NEAR NORMAL TEMPERATURES SHOULD OCCUR
MORE QUICKLY ON SUNDAY INTO EARLY NEXT WEEK.  UPPER LEVEL RIDGE
BUILDS BACK INTO THE AREA BY TUESDAY.  ANOTHER COLD FRONT LOOKS TO
BE APPROACHING THE AREA ON WEDNESDAY...BUT HAVE NOT PUT ANY POPS IN
THE FORECAST AT THIS TIME AS THE STRONG SURFACE RIDGE WHICH WILL
BRING US THIS WEEKEND'S COOL WEATHER LOOKS LIKE IT WILL LAY OUT DOWN
ACROSS THE SOUTHERN U.S. AND BLOCK ANY MOIST RETURN FLOW FROM THE
GULF.

CARNEY

&&

.AVIATION...
ISSUED AT 1250 PM CDT THU SEP 6 2012

CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS
TRACKING EASTWARD AND IS EXPECTED TO CONTINUE ON THAT COURSE
THROUGH THE AFTERNOON. THIS SHOULD KEEP IT SOUTH OF THE
TERMINALS...BUT WILL HAVE TO WATCH THE ST LOUIS AREA AS THE FRONT
HAS BECOME QUASI-STATIONARY THROUGH EAST CENTRAL MO AND SOUTHWEST
ILLINOIS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH LATE TONIGHT.
A POTENT COLD FRONT WILL BEGIN TO MOVE INTO NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS ON FRIDAY MORNING. SHOWERS AND THUNDERSTORMS
SHOULD BE ONGOING ALONG/AHEAD OF THE FRONT LATE TONIGHT AND SHOULD
CONTINUE TO GROW THROUGH THE MORNING AND INTO THE AFTERNOON AS IT
MOVES INTO MO AND IL.

SPECIFICS FOR KSTL...

CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS
TRACKING EASTWARD AND IS EXPECTED TO STAY SOUTH OF THE
TERMINAL...BUT WILL HAVE TO WATCH CLOSELY AS THE FRONT HAS BECOME
QUASI-STATIONARY THROUGH THE ST LOUIS METRO. OTHERWISE VFR
CONDITIONS EXPECTED THROUGH AT LEAST MID MORNING ON FRIDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A POTENT
COLD FRONT ON FRIDAY...WITH THE BEST CHANCE IN THE 17-21Z TIME
FRAME.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 6, 11:59 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 AM CDT THU SEP 6 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1159 AM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. A FEW OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT.

THUNDERSTORMS ARE LIKELY LATE TONIGHT OVER NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS
MUCH OF THE REST OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE OCCASIONAL THUNDERSTORMS ON FRIDAY...SOME
THUNDERSTORMS WILL LIKELY LINGER INTO FRIDAY NIGHT. SOME OF THE
STORMS MAY BE SEVERE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST
MISSOURI AND FAR SOUTHWEST ILLINOIS.

GLASS

In the hours before

Local storm report, Sep 6, 3:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     1 W HICKORY HILL        38.40N  92.38W
09/06/2012  E50 MPH          COLE               MO   PUBLIC

            SMALL BRANCHES DOWN

&&

MILLER
Local storm report, Sep 6, 3:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             ROSEBUD                 38.39N  91.40W
09/06/2012  E0.50 INCH       GASCONADE          MO   STORM CHASER

&&

GOSSELIN
Local storm report, Sep 6, 3:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             VIBURNUM                37.72N  91.13W
09/06/2012  E0.25 INCH       IRON               MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Sep 6, 3:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             POTOSI                  37.94N  90.78W
09/06/2012  M1.00 INCH       WASHINGTON         MO   CO-OP OBSERVER

&&

JP
Local storm report, Sep 6, 3:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     1 N OWENSVILLE          38.36N  91.50W
09/06/2012  E50 MPH          GASCONADE          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Sep 6, 3:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 ESE OWENSVILLE        38.33N  91.45W
09/06/2012  E0.88 INCH       GASCONADE          MO   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL NEAR INTERSECTION OF HIGHWAY T
            AND V.

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:44 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau46 min
Sep 6, 2:28 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage47 min
Sep 6, 2:31 PM CDTSevere Thunderstorm WarningLSXCrawford44 min
Sep 6, 3:00 PM CDTFlash Flood WarningLSXCrawford5 hr
Sep 6, 3:13 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington27 min
Sep 6, 3:15 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade45 min
Sep 6, 3:39 PM CDTSevere Thunderstorm WarningLSXFranklin54 min
Sep 6, 3:58 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds47 min
Sep 6, 4:02 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, Washington43 min
Sep 6, 4:20 PM CDTSevere Thunderstorm WarningLSXMadison40 min
Sep 6, 4:38 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Louis37 min
Sep 6, 5:18 PM CDTAreal Flood AdvisoryLSXMadison, Saint Francois3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.